Kansas, 2026Wildfire and Dust Storm in Kansas, January 15, 2026
January 15, 2026 · NWS GLD · 11 events in 8 counties and zones
A strong cold front moved through northwest Kansas on the evening of the 15th. Multiple wind gusts ranging from 58 mph - 63 mph were recorded.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through northwest Kansas on the evening of the 15th. Multiple wind gusts ranging from 58 mph - 63 mph were recorded. Multiple reports of blowing dust with less than 1/2 - 1/4 mile visibility reported. A wildfire was detected via satellite and confirmed with local emergency management.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 15, 6:03 PM CST, 2 hours 19 minutes earlier. Its key messages:
- Critical fire weather conditions are expected for the area this afternoon.
- A cold front moves in this evening, bringing some gusty winds and a chance for some localized blowing dust.
- Critical fire weather conditions, high winds, and the potential for dust plumes developing are expected Friday.
Area forecast discussion, Jan 15, 6:03 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
503 PM MST Thu Jan 15 2026
.KEY MESSAGES...
- Critical fire weather conditions are expected for the area
this afternoon.
- A cold front moves in this evening, bringing some gusty winds
and a chance for some localized blowing dust.
- Critical fire weather conditions, high winds, and the
potential for dust plumes developing are expected Friday.
&&
.UPDATE...
Issued at 501 PM MST Thu Jan 15 2026
Red Flag Warning for today has been allowed to expire on time as
wind have weakened with the nocturnal inversion. For this
evening, concerns continue to grow of strong to damaging winds
with or just behind the cold front. Have increased forecasted
winds as a result of newest data coming stronger with the winds.
&&
.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 236 PM MST Thu Jan 15 2026
A broad upper trough currently extends from the Dakotas to New
England and southward to the Gulf. There is an area of low pressure
over Manitoba that is expected to dive southward into the Great
Lakes region tomorrow.
Warm and dry conditions continue this afternoon across the region.
Temperatures early this afternoon are already well into the mid-60s
across portions of northwest Kansas. Expect highs to reach the mid
to upper 60s for most areas through the afternoon. Northwest winds
will remain breezy, up to around 25-30mph for northeastern Colorado,
and 15-25mph for Kansas/Nebraska. A Red Flag Warning remains in
effect this afternoon for northeastern Colorado, in addition to
Sherman and Wallace counties.
This evening, the low pressure area will push south over Iowa and
Minnesota, with an attendant cold front sliding south across
Nebraska. The front should arrive after sunset, increasing winds
from the northwest. While not the main period of strong winds
expected over the next 24-36 hours, there could be a few stronger
wind gusts as the front comes through. A High Wind Warning will go
into effect later this evening, continuing through Friday afternoon.
Within the broad trough, a shortwave trough is expected to dive
southeast from the Black Hills this evening into central and eastern
Nebraska by tomorrow morning. There is a very small (10%) chance of
a few isolated sprinkles or light showers that may clip a portion of
the region. The chances of this occurring are low and with the dry
air over the region, if anything develops, it may be more of a virga
situation. However, if this does occur, we could get some localized
stronger winds around the shower area. As the front comes through,
there is a possibility of it kicking up some dust off of the burn
scar in Yuma County, which could cause some visibility reductions
tonight.
A fairly tight pressure gradient remains in place for Friday over
the Tri-State area. Northwest winds will have the potential of
gusting as high as 65mph. A few localized 70mph gusts may be
possible. Minimum relative humidity values will fall into the teens
to low 20s for most of the area. Conditions are extremely dry, so
combined with low RH and strong winds, critical fire weather
conditions are likely for Friday. A Red Flag Warning has been issued
for most of the CWA as a result. For additional information, please
refer to the fire weather discussion. A High Wind Warning has also
been issued for the entire CWA for Friday.
The other concern for Friday will be the potential for blowing dust.
0-2km lapse rates of 9.0+ C/km and 2.0-2.5km lapse rates of 6C/km or
less are expected Friday afternoon across much of the area. SFC
winds of 35-45mph are expected with 0.5-1km winds around 40-60mph
also expected. We are not expecting this to be a true "wall of dirt"
situation as the FROPA will occur this evening/tonight while
environmental conditions are not as favorable, and there won't be a
mechanism for the dust to collect and get pushed around like a
typical wall of dirt. However, there is growing concern for the
possibility of several plumes of dust developing through the day,
causing issues. Any areas with recent burn scars will be of
particular concern for plumes of blowing dust.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 236 PM MST Thu Jan 15 2026
Saturday brings a challenge as a second embedded shortwave drops
into the eastern fringes of the Tri-State area around sunrise.
Depending on the exact track, this may result in slightly lower
winds over the eastern part of the CWA as the pressure gradient may
not be quite as strong. This could impact potential fire weather
considerations in the afternoon. As the forecast stands right now,
sustained northwest winds of 20-35mph are expected with some gusts
potentially in the 45-50mph range, particularly for northeastern
Colorado. Minimum relative humidity values are forecasted to fall
into the low to mid-teens for portions of northeastern Colorado and
extending into extreme southwestern Nebraska and counties along the
Kansas/Colorado border. For the time being, no headlines will be
issued; however, this situation will be something to continue to
monitor, especially as we get a better idea of where the shortwave
will track. Some blowing dust may be possible as well.
Sunday into the extended forecast: The broad trough will shift to
the east with an amplified ridge over the Aleutian Islands. Expect
warmer air to move into the region, with highs rebounding back into
the 50s on Sunday afternoon. We'll see a short-lived cool down on
Monday with temperatures returning to near or slightly below
seasonal (mid-30s to low 40s for highs). There is a small
chance of a flurry or snow shower on Monday. Heading into mid-
week, temperatures will fluxuate between the 40s and 50s for
highs and the teens and 20s for lows.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 350 PM MST Thu Jan 15 2026
VFR conditions prevail this evening at the terminals. A cold
front will push into the region after 03Z, resulting in an
increase in winds and some LLWS. Gusty winds out of the north-
northeast continue overnight, shifting to the northwest around
sunrise. There will be potential for localized plumes of blowing
dust, but confidence in the development of a plume causing
impacts to an individual terminal is low, so the mention was
omitted from prevailing conditions. If blowing dust does develop
in the vicinity of a terminal, it may cause some visibility
reductions to below one mile.
&&
.FIRE WEATHER...
Issued at 631 AM MST Thu Jan 15 2026
Thursday: A Red Flag Warning remains in effect this afternoon for
northeastern Colorado, in addition to Sherman and Wallace counties.
In addition to the breezy conditions, minimum relative humidity
values will fall into the mid-teens within the warned counties this
afternoon. The combination of dry fuels, gusty winds, and low
relative humidity values will result in critical fire weather
conditions in these areas. There is less certainty in critical fire
weather conditions being met multiple hours the further east you go.
Friday: Northwest winds will have the potential of gusting as high
as 65mph. A few localized 70mph gusts may be possible. Minimum
relative humidity values will fall into the teens to low 20s for
most of the area. GFDI values are also expected to be high across
much of the area. A Red Flag Warning has been issued for all but
Norton and Graham counties in Kansas. Confidence was not as high in
conditions truly reaching critical levels for an extended period of
time in these locations. Despite remaining in the watch, at
least elevated fire weather conditions are expected. Regardless
of location, with the potential for strong winds and dry
conditions, any fires that are able to ignite will show rapid
growth. Plumes of blowing dust will also be a concern.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 5 PM MST /6 PM CST/ Friday for
KSZ001>004-013>016-027>029-041-042.
Red Flag Warning from 8 AM MST /9 AM CST/ to 6 PM MST /7 PM
CST/ Friday for KSZ001>003-013>015-027>029-041-042.
Fire Weather Watch from Friday morning through Friday evening
for KSZ004-016.
CO...High Wind Warning until 5 PM MST Friday for COZ090>092.
Red Flag Warning from 8 AM to 6 PM MST Friday for COZ252>254.
NE...High Wind Warning until 5 PM MST /6 PM CST/ Friday for
NEZ079>081.
Red Flag Warning from 8 AM MST /9 AM CST/ to 6 PM MST /7 PM
CST/ Friday for NEZ079>081.
&&
UPDATE...Trigg
SHORT TERM...AW
LONG TERM...AW
AVIATION...AW
FIRE WEATHER...AWHazardous weather outlook, Jan 15, 6:05 PM CST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
505 PM MST Thu Jan 15 2026
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
505 PM MST Thu Jan 15 2026 /605 PM CST Thu Jan 15 2026/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
Wind gusts around 60 mph are forecast to occur this evening with or
just behind a cold front. A High Wind Warning goes into effect at 8pm
Mountain time or 9pm Central time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
Friday, a High Wind Warning, a Fire Weather Watch, and Red Flag
Warnings are in effect. Northwest winds potentially gusting up to
65mph with localized gusts to 70mph and dry conditions will lead to
hazardous travel conditions, rapid fire spread, and blowing dust with
visibility potentially below 1 mile at times.
Saturday also has the potential for strong winds, blowing dust and
wild fires. While the wind is not expected to be as high as Friday,
gusts over 60 mph will be possible in the afternoon, particularly in
northeast Colorado and west of Highway 25 in Kansas and Nebraska.
.SPOTTER INFORMATION STATEMENT...
Active weather across portions of the Tri-State Area is anticipated.
Spotters are encouraged to report significant weather conditions.
Event by event
8 high wind, 2 dust storm, 1 wildfire. Local standard time, as filed.
High Wind, Cheyenne
- When
- January 15, 8:22 PM CST to 8:39 PM CST
- Where
- Cheyenne forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
KSU Mesonet KS-Cheyenne recorded a gust of 57 mph. A personal weather station at 4 WNW Bird City recorded a gust of 61 mph. A personal weather station in Saint Francis recorded a gust of 56 mph.
High Wind, Rawlins
- When
- January 15, 8:37 PM CST
- Where
- Rawlins forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
A KSU mesonet site at 4 N Ludell recorded a gust of 58 mph.
Wildfire, Cheyenne
- When
- January 15, 9:15 PM CST
- Where
- Cheyenne forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
A wildfire was detected via satellite at 3 ESE Wheeler and confirmed by an emergency manager. Currently awaiting further details.
High Wind, Thomas
- When
- January 15, 9:15 PM CST to 9:20 PM CST
- Where
- Thomas forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
The Colby Airport AWOS reported a gust of 56 mph. The mesonet station at 2 ENE Colby reported a gust of 63 mph. An emergency manager reported a semi blown over along I-70 near Brewster.
Dust Storm, Cheyenne
- When
- January 15, 9:19 PM CST
- Where
- Cheyenne forecast zone
- Reported by
- NWS Employee
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
An off duty NWS employee reported pockets of blowing dust with <1/4 mile visibility near 2 SSW Colby.
High Wind, Logan
- When
- January 15, 9:35 PM CST to 9:40 PM CST
- Where
- Logan forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
AWOS KOEL reported a gust of 58 mph. A law enforcement officer reported blowing dust around 1 W Oakley with visibilities less than 1/2 mile.
High Wind, Graham
- When
- January 15, 9:53 PM CST
- Where
- Graham forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
The Hill City ASOS recorded a gust of 61 mph.
High Wind, Gove
- When
- January 15, 9:55 PM CST
- Where
- Gove forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
A UPR weather instrument at 2 ESE Quinter recorded a gust of 58 mph.
High Wind, Wichita
- When
- January 15, 9:58 PM CST
- Where
- Wichita forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.482, -101.347 (the zone’s center; the record gives no point)
A personal weather station at 8 N Marienthal reported a gust of 63 mph.
High Wind, Sherman
- When
- January 15, 9:02 PM MST to 9:40 PM MST
- Where
- Sherman forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
The KGLD ASOS reported a gust of 61 mph. A hotel sign near 2 SW Goodland was destroyed.
Dust Storm, Sherman
- When
- January 15, 9:40 PM MST
- Where
- Sherman forecast zone
- Reported by
- Public
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Public report of blowing dust with visibilities <1/4 mile travelling from Goodland to St. Francis.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Winter Weather in South Dakota, January 15 to 16, 20262 deaths · 62 kt wind · 22 events
- Winter Weather in Tennessee, January 15, 20263 injured · $250,000 · 1 event
- High Wind in Kansas, January 15 to 16, 202658 kt wind · 25 events
- High Wind in North Dakota, January 15 to 16, 202664 kt wind · 22 events
- Astronomical Low Tide in Louisiana, January 15 to 19, 202614 events
- Wildfire and High Wind in Colorado, January 15 to 16, 202679 kt wind · 13 events
- Drought in Texas, January 15 to 31, 202612 events
- High Wind in Montana, January 15 to 16, 202663 kt wind · 12 events
- High Wind in Wyoming, January 15 to 17, 202676 kt wind · 11 events
- High Wind in Nebraska, January 15 to 16, 202665 kt wind · 9 events
- Blizzard and Winter Storm in Alaska, January 15 to 17, 202674 kt wind · 7 events
- High Wind in Wyoming, January 15 to 17, 202674 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1309446, 1309450, 1309445, 1309453, 1309454, 1309449, 1309448, 1309447, 1309455, 1309451, 1309452.